Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2023, 4:54 PM CST for Macon County, Montgomery County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2023, 4:54 PM CST (22:54 UTC)
- Expired
- Jan 3, 2023, 5:13 PM CST
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Macon County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 20 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 12:56 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
275
WUUS54 KBMX 032254
SVRBMX
ALC087-101-032345-
/O.NEW.KBMX.SV.W.0009.230103T2254Z-230103T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
454 PM CST Tue Jan 3 2023
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Macon County in southeastern Alabama...
East central Montgomery County in south central Alabama...
* Until 545 PM CST.
* At 453 PM CST, a severe thunderstorm was located near Pike Road, or
13 miles southeast of Montgomery, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tuskegee, Shorter, Franklin, Liverpool, Lake Tuskegee, Hardaway,
Tuskegee National Forest, Davisville, Society Hill, Waugh, Cross
Keys, Cecil and Moton Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for south central,
southeastern and east central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3238 8544 3228 8587 3229 8588 3230 8590
3227 8590 3227 8598 3225 8599 3223 8607
3235 8612 3252 8554 3250 8549 3250 8545
3249 8544
TIME...MOT...LOC 2253Z 246DEG 49KT 3227 8605
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
884
WWUS54 KBMX 032302
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
502 PM CST Tue Jan 3 2023
ALC087-101-032345-
/O.CON.KBMX.SV.W.0009.000000T0000Z-230103T2345Z/
Macon AL-Montgomery AL-
502 PM CST Tue Jan 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR CENTRAL MACON AND EAST CENTRAL MONTGOMERY COUNTIES...
At 502 PM CST, a severe thunderstorm was located near Waugh, or 10
miles southwest of Milstead, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tuskegee, Shorter, Franklin, Hardaway, Liverpool, Tuskegee National
Forest, Davisville, Society Hill, Lake Tuskegee, Cross Keys, Cecil
and Moton Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for south central,
southeastern and east central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3238 8544 3228 8587 3229 8588 3230 8590
3227 8590 3227 8598 3226 8601 3237 8604
3252 8554 3250 8549 3250 8545 3249 8544
TIME...MOT...LOC 2302Z 249DEG 39KT 3231 8598
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
15652
WWUS54 KBMX 032313
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
513 PM CST Tue Jan 3 2023
ALC087-101-032323-
/O.CAN.KBMX.SV.W.0009.000000T0000Z-230103T2345Z/
Macon AL-Montgomery AL-
513 PM CST Tue Jan 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MACON AND EAST CENTRAL
MONTGOMERY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for south central,
southeastern and east central Alabama.
LAT...LON 3238 8544 3228 8587 3229 8588 3230 8590
3227 8590 3227 8598 3226 8601 3237 8604
3252 8554 3250 8549 3250 8545 3249 8544
TIME...MOT...LOC 2312Z 246DEG 49KT 3237 8581
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:53 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 3, 3:53 PM CST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 353 PM CST Tue Jan 3 2023 ...New LONG TERM... .SHORT TERM... (This afternoon through Wednesday) Issued at 1116 AM CST TUE JAN 3 2023 A trough and frontal system will move through the southeast today. Combined with a shortwave also moving through, and a mix of mid and upper level jets...there will be plenty of lifting and upper level divergence to support thunderstorms continuing through Wednesday morning. Wind shear in the low levels with a strong flow from the south will allow for moisture advect to prevail and PW values to excel up to values around 1.3 and 1.4 which is near the Max climatology for this time of year. MUCAPE values will be around 2500 j/kg through the afternoon...weakening slightly to around 2000 j/kg through the night. Storms that have moved ahead of the front will continue over the state through the afternoon and early evening. A few storms may be strong to severe with rotating supercells possible. With mid and upper level flow parallel...storms are likely to train over the same area. Combined with the high PW values, high rainfall rates are expected and localized flash flooding is possible. There could be a break in the widespread activity late this evening and overnight as most models show very scattered light cells through this time. As the front moves into Alabama late tonight...MUCAPE values will remain around 2000 j/kg with upper level divergence. Storms will be possible again through the night with enough shear for supercell and rotating thunderstorms. This activity should move east through the early morning on Wednesday...with weakening around sunrise. CAPE values will decrease with less directional shear at the surface. The mid and upper level jet will have moved east...so between 6 and 8 am...the severe threat may finally be diminishing. The line of showers and remaining few thunderstorms are expected to be east of Alabama between 12 and 2 pm Wednesday morning. Winds will be gusting now through the afternoon on Wednesday as a tight pressure gradient as well as a mid level jet keep winds gusting up to 30 mph. Behind the front on Wednesday...flow will transition to out of the west northwest with drier and slightly cooler air filtering into the state. Skies will clear behind the line beginning Wednesday morning slowly from west to east. Temperatures on Wednesday will be only a few degrees cooler than today thanks to the flow behind the front mild and from the west. 24 && .LONG TERM... (Wednesday night through next Monday) Issued at 338 PM CST TUE JAN 3 2023 No significant changes in model trends in the extended this afternoon. Conditions dry out for the second half of the work week, and trended temps upward slightly. A weakening front brings rain chances back to the area Saturday night and Sunday. 14 Previous long-term discussion: (Wednesday Night through Monday) Issued at 345 AM CST TUE JAN 3 2023 By sunset Wednesday, the activity will be east of the area and we begin to dry out. Temperatures will continue to fall through mid morning on Thursday, before warming up a touch by the afternoon with the increase in sunshine. Dry weather is expected through Saturday morning, with temperatures pretty much in the 50s on Friday and 50 to low 60s on Saturday. The next system will begin to edge toward the area for the weekend. This run of model solutions is a touch faster and now begins showers in the far northwest on Saturday afternoon with the front slowly passing into the area and then stalling out or washing out by Monday. Look for solutions to continue to vary over the next several days, but generally look for an increase in shower activity for the second half of the weekend and into the first of next week with closer to normal temperatures through the extended period. 16 && .AVIATION... (18Z TAFS) Issued at 1116 AM CST TUE JAN 3 2023 A frontal system will move through with numerous widespread thunderstorms. A mid level jet and tight pressure gradient will allow for gusting winds outside of any thunderstorm. If a thunderstorm moves over a site...visibilities could drop as low as low as LIFR categories. Convection now will move through with a break expected sometime in the late evening and overnight. Have left in mention of thunder in the TAF due to uncertainty in timing of this break. The activity should move out slowly west to east Wednesday early morning through the early afternoon with VFR conditions and clearing skies moving in behind the departing frontal system. 24 && .FIRE WEATHER... A second round of wetting rains is expected overnight tonight through Wednesday morning. Drier air moves in on Thursday and remains through Saturday morning. Minimum RH values fall into the 38-48 percent range both Thursday and Friday afternoons. 20ft winds will be from the west at 6-12mph through Thursday, before winds diminish. && .HYDROLOGY... Issued at 345 AM CST TUE JAN 3 2023 Flash flooding caused by excessive rainfall is possible through Wednesday as a slow moving storm system passes through. Several rounds of heavy rainfall will be possible for the area as numerous storms train over the same area well ahead of a cold front. Each round could see 1 to 2 inches with locally higher amounts, so the accumulated totals could be quite high. The heaviest rains and highest probability to see 2 to 4 inches of rain with locally higher totals, will be south of the I-20 corridor, including the Montgomery, Troy, Auburn Clanton, Demopolis, and Selma areas. Will also need to monitor river flooding in the southeast as the event is ending. Several areas may reach at least action stage. A Flash Flood Watch has been issued and may need to be adjusted based on the exact placement of round one. 16 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 67 40 58 / 90 50 0 0 Anniston 62 69 43 59 / 90 60 0 0 Birmingham 60 68 44 59 / 90 40 0 0 Tuscaloosa 58 68 44 60 / 90 20 0 0 Calera 60 68 44 59 / 90 40 0 0 Auburn 63 70 46 61 / 90 80 0 0 Montgomery 64 72 44 64 / 90 60 0 0 Troy 66 73 47 64 / 90 80 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for the following counties: Autauga-Barbour-Bullock-Chambers-Chilton-Coosa-Dallas- Elmore-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pike-Russell- Tallapoosa. && SHORT TERM...24 LONG TERM....14 AVIATION...24
Hazardous weather outlook, Jan 3, 4:16 AM CST, 12 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 416 AM CST Tue Jan 3 2023 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 416 AM CST Tue Jan 3 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are likely across Central Alabama today through tomorrow morning. Primary threats include damaging wind gusts, large hail, and a few tornadoes. Locally heavy rainfall and flash flooding is possible south of Interstate 20 this afternoon through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe weather and flash flooding potential is expected through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Management will be needed through tomorrow morning.
In the hours before
Local storm report, Jan 3, 1:16 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 2 SE OLD SPRING HILL 32.41N 87.75W
01/03/2023 MARENGO AL PUBLIC
PROPERTY DAMAGE: TRAILER DESTROYED AND FRONT
DOOR RIPPED FROM THE HOUSE. POSSIBLE
TORNADO.
&&Local storm report, Jan 3, 1:46 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND DMG 1 SSW OLD SPRING HILL 32.42N 87.78W
01/03/2023 MARENGO AL TRAINED SPOTTER
SEVERAL REPORTS OF TREE DAMAGE ALONG CR 1 NW
OF AL 43.
&&Local storm report, Jan 3, 3:13 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG SYLACAUGA 33.17N 86.25W
01/03/2023 TALLADEGA AL PUBLIC
TREES DOWN AT CEMETERY ON FORT WILLIAMS
DRIVE.
&&Local storm report, Jan 3, 3:16 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND GST SYLACAUGA MUNICIPAL AIR 33.17N 86.30W
01/03/2023 M56 MPH TALLADEGA AL ASOS
56 MPH GUST REPORTED AT SYLACAUGA MUNICIPAL
AIRPORT.
&&Local storm report, Jan 3, 3:21 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 2 NE MONTGOMERY COUNTRY 32.37N 86.26W
01/03/2023 E1.00 INCH MONTGOMERY AL BROADCAST MEDIA
DIME TO QUARTER SIZE HAIL REPORTED IN WAKA
PARKING LOT.
&&Local storm report, Jan 3, 4:52 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 SSW GUNTER AFB 32.39N 86.25W
01/03/2023 U0.75 INCH MONTGOMERY AL PUBLIC
PUBLIC REPORT OF DIME SIZE HAIL.
0155 PM TSTM WND DMG HOLTVILLE 32.64N 86.32W
01/03/2023 ELMORE AL FIRE DEPT/RESCUE
TREE ON A HOUSE IN THE 400 BLOCK OF
LIGHTWOOD ROAD. MULTIPLE POWER LINES DOWN.
POSSIBLE TORNADO.
0200 PM TSTM WND DMG 1 NNW HOLTVILLE 32.65N 86.33W
01/03/2023 ELMORE AL PUBLIC
TREES DOWN AND STRUCTURAL DAMAGE ALONG
LIGHTWOOD ROAD AT JORDAN LAKE IN THE SLAPOUT
COMMUNITY. POSSIBLE TORNADO.
0210 PM TSTM WND DMG 3 SW EQUALITY 32.73N 86.13W
01/03/2023 ELMORE AL FIRE DEPT/RESCUE
TREE ACROSS ROADWAY AT INTERSECTION OF GRIER
ROAD AND LOBOE ROAD PER SEMAN FD. POSSIBLE
TORNADO.
0230 PM HAIL 3 S SANTUCK 32.59N 86.14W
01/03/2023 U0.75 INCH ELMORE AL PUBLIC
PUBLIC REPORT OF DIME SIZE HAIL.
0235 PM TSTM WND DMG 5 N ROSELLE 33.26N 86.03W
01/03/2023 CLAY AL EMERGENCY MNGR
TREES DOWN IN THE 3400 BLOCK OF CLAY COUNTY
ROAD 7. POSSIBLE TORNADO.
0249 PM TSTM WND DMG 5 SSE GUNTHERTOWN 33.31N 85.92W
01/03/2023 CLAY AL EMERGENCY MNGR
TREES DOWN ALONG IDAHO RD NEAR LITTLE HEFLIN
SCHOOL. POSSIBLE TORNADO.
0319 PM TSTM WND DMG 3 E RED LEVEL 33.09N 85.43W
01/03/2023 CHAMBERS AL EMERGENCY MNGR
SEVERAL HOMES WITH DAMAGE ALONG CR 235, CR
236, CR 237 IN THE CLACKVILLE COMMUNITY.
POSSIBLE TORNADO.
0115 PM TSTM WND DMG 4 E VIDA JUNCTION 32.57N 86.62W
01/03/2023 AUTAUGA AL EMERGENCY MNGR
TREES DOWN BETWEEN JOFFRE AND OLD KINGSTON.
TRAILER PARK DAMAGED IN OLD KINGSTON.
POSSIBLE TORNADO.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 1:42 AM CST | Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 21 more | 34 hr |
| Jan 3, 11:15 AM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 31 min |
| Jan 3, 12:03 PM CST | Tornado Warning | BMX | Bibb, Perry | 42 min |
| Jan 3, 12:07 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 38 min |
| Jan 3, 12:40 PM CST | Tornado Warning | BMX | Bibb, Chilton | 25 min |
| Jan 3, 1:00 PM CST | Tornado Warning | BMX | Chilton | 45 min |
| Jan 3, 1:10 PM CST | Tornado Warning | BMX | Autauga | 38 min |
| Jan 3, 1:37 PM CST | Tornado Warning | BMX | Coosa | 30 min |
| Jan 3, 1:39 PM CST | Tornado Warning | BMX | Elmore | 51 min |
| Jan 3, 1:55 PM CST | Areal Flood Advisory | BMX | Blount, Etowah, Jefferson, St. Clair | 110 min |
| Jan 3, 2:02 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 28 min |
| Jan 3, 2:22 PM CST | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 17 min |
| Jan 3, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Clay | 44 min |
| Jan 3, 2:38 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 27 min |
| Jan 3, 2:38 PM CST | Tornado Warning | BMX | Clay | 21 min |
| Jan 3, 2:54 PM CST | Tornado Warning | BMX | Bullock, Macon | 35 min |
| Jan 3, 2:56 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 64 min |
| Jan 3, 3:19 PM CST | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 38 min |
| Jan 3, 3:27 PM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 48 min |
| Jan 3, 3:28 PM CST | Tornado Warning | BMX | Chambers, Randolph | 25 min |
| Jan 3, 3:32 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 43 min |
| Jan 3, 3:54 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Russell | 51 min |
| Jan 3, 4:38 PM CST | Tornado Warning | BMX | Barbour, Bullock, Pike | 35 min |
| Jan 3, 5:05 PM CST | Severe Thunderstorm Warning | BMX | Russell | 53 min |
| Jan 3, 5:31 PM CST | Special Weather Statement | BMX | Macon | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.